High Wind, Jasper
- When
- December 15, 11:16 PM CST
- Where
- Jasper forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.023, -87.116 (the zone’s center; the record gives no point)
High winds developed across northwest Indiana during the evening of December 15th and continued into the early morning of December 16th. Peak wind gusts included 61 mph near Munster; 59 mph at Valparaiso Airport and 58 mph near Remington.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
High winds developed across northwest Indiana during the evening of December 15th and continued into the early morning of December 16th. Peak wind gusts included 61 mph near Munster; 59 mph at Valparaiso Airport and 58 mph near Remington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 15, 10:58 PM CST, 18 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1058 PM CST Wed Dec 15 2021
.UPDATE...
Issued at 819 PM CST Wed Dec 15 2021
Will be expanding the high wind warning to encompass remainder of
the CWA.
Quick update on latest thinking regarding synoptic damaging winds
and potential for convective damaging winds this evening.
Convective Threat:
Recent satellite and radar trends show a distinctive lessening in
the intensity of the convective line from southern IA south into
MO. Have seen the convection transition from more of instability
fed, beefy deep moist convective look on radar to that of more of
a thin strongly forced low topped line of convection. The 00z DVN
sounding has a very similar look to the 19z OMA sounding with an
extremely sharp and strong (~7C) capping inversion near 850mb.
Very strong synoptic ascent associated with the deepening cyclone
lifted through that capping inversion over eastern NE/western IA
early this afternoon, allowing for the intense convection. The
stronger synoptic ascent is lifting northeast, leaving our area
with far weaker ascent and a more pronounced cap/less instability
(warmer mid level temps). This strongly forced line of convection
should continue to encounter very gradually more hostile
conditions, so would anticipate at least a slow weakening trend
over the next several hours as it moves toward and into northern
Illinois. It is plausible that the fairly solid line to begin to
break up with gaps as it weakens and potentially dissipate or
nearly dissipate altogether by the time it reaches Chicago and the
eastern portions of our CWA.
The complicating factor is the ambient environmental winds are
already very strong and will continue to strengthen this evening.
Given the very strong flow just above the surface, it wouldn't
take much even weakening convection void of lightning to
potentially transport severe criteria winds to the surface. This
has been well handled with our forecast and messaging thus far and
not planning any changes to the forecast/massaging for this part
of the forecast. Will continue to monitor radar and satellite
trends and as storm coverage decreases, will low pops accordingly
in the the grids, but for now not planning any changes.
Non-convective Damaging Wind Threat:
ACARS soundings over the past couple of hours have shown a subtle,
but important very near surface inversion, literally withing just
a couple hundred feet of the surface. The inversion is not strong,
sfc temps only about 1-1.5C from being dry adiabatic down the sfc.
Above this subtle inversion, ACARS soundings show winds already
up to 50-55kt within that mixed layer. The subtle near sfc
inversion has been preventing full and effective mixing of the
50kt+ winds just off the deck to the surface...so far.
Some important changes are expected to take place this evening.
First, forecast guidance is in good agreement in showing 0.5km
(~1500ft) AGL winds increasing to >60kt over the next couple few
hours as we see a nocturnal strengthening of the already very
powerful synoptic low level jet. Surface temps should remain
nearly steady through the evening, perhaps even inching up a
degree or so as the sfc thermal ridge in advance of the cold
front spreads east into northern IL. It is unclear if we will be
able to fully eradicate the subtle near surface inversion via
temps inching up and some slight cooling aloft due to some
increasing synoptic ascent.
Assuming the weak near sfc inversion persists and remains weak,
would still anticipate at least occasional transfers of the higher
momentum air just off the surface to the ground in gusts. This
should allow for at least occasional/sporadic gusts to 50kt+
developing in the next hour or two. Should the near surface
inversion weaken more due to slight cooling aloft or sfc warming,
then 50kt+ gusts could become fairly common with 60kt gusts even
possible. At this point, feel confident that at least sporadic
50kt+ gusts will occur with potential for a couple hours of fairly
sustained 50-60kt gusts possible late this evening. Low level jet
and stability are not forecast to be any less favorable in my
southern CWA as my northern CWA. Given SPI has already gusted to
49kt before the LLJ has fully ramped up, planning to expand the
high wind warning to cover the remainder of our CWA. It is highly
likely the high wind warning will be able to be cancelled prior to
the 15z expiration time, but not comfortable making changes to the
end time just prior to the event starting.
Updated products will be issued shortly.
- Izzi
&&
.SHORT TERM...
Issued at 300 PM CST Wed Dec 15 2021
Through Thursday...
* Damaging non-thunderstorm winds tonight into early
Thursday morning, when a High Wind Warning is in effect for
generally north of I-80, while an Advisory roughly along/south
of there. The peak winds look to be between 8 PM and 3 AM.
* Sandwiched within that high wind time will be a line of rapidly
moving convective showers and a few thunderstorms crossing
northern Illinois late this evening and gradually fading in
intensity during the overnight.
* The showers/thunderstorms may act to briefly further increase wind
gusts as they pass.
No major changes in forecast thinking and no changes to current
wind related advisories/warnings at this time. Deepening surface
low currently over central Nebraska continues to track
northeastward with the pressure gradient intensifying across the
Plains and Mississippi River Valley. The local area remains under
stratus cloud cover with gusty southerly winds continuing to
steadily increase. Temps have warmed into the 60s.
As far as winds, speeds continue to gradually increase with gusts into
the 30-40 mph range so far this afternoon. Winds will further
ratchet up this evening and continue into the overnight as the low
advances into southwestern MN and associated low level jet
rapidly increases overhead. The increased pressure gradient and
intensifying low level jet will bring 60 or so mph gusts to the
high wind warning area and speeds into the 50-55 mph range in the
advisory area. Gusts much above those values would likely need to
be tied to the expected broken/weakening line of showers and
thunderstorms that still looks to reach the I-39 corridor in the
approximate 10 or 11 pm time frame and in the approximate 11 pm to
midnight time from for the Chicago and I-55/57 corridors and just
after that across northwest Indiana. However, the intensity and
organization of the activity should be decreasing as it tracks
east. With ambient wind speeds at around 2000 ft above the ground
in the 70-75 or so mph range, thanks to the low level jet, gusts
into this range could reach the surface for a short time as the
showers/storms pass. The greatest threat for this will be across
areas generally west of Interstate 55 where better
coverage/intensity is likely, while the threat may become more
sporadic or even fade out to the east. Note that we will issue
severe thunderstorm warnings should these showers/storms generate
wind gusts meeting severe thunderstorm warning criteria even
though there is a high wind warning in effect for parts of the
area. Winds will begin to ease late tonight behind the front but
still remain gusty.
Temperatures will remain quite mild through the evening until a
cold front passes tonight, but even then the coldest lows, which
will be across north central IL, will remain above freezing. Temps
will rise a few degrees through the day Thursday northwest while
they fall from the lower 50s into the 40s southeast as colder air
spreads in. Winds will remain breezy through the day but ease
through the afternoon as high pressure moves into Missouri and the
strong surface low moves across central/eastern Ontario.
MDB
&&
.LONG TERM...
Issued at 308 PM CST Wed Dec 15 2021
Friday through Wednesday...
The long term period looks relatively quiet with seasonable
temperatures (highs in the 30s to lower 40s, lows in the 20s to
lower 30s), light winds, and occasional periods of cloud cover.
The next best chance of precipitation will be Friday night into
Saturday morning mainly southeast of I-55 as a wave rides along a
stalled frontal boundary well to our southeast. Depending on the
timing of the wave and overlap with nighttime cooling, a gradient in
precipitation type from snow along the northwest fringe to a wintry
mix and eventually plain rain to the southeast within the
precipitation shield will be fair game, though confidence in
pinpointing where each transition zone will line up (as well as how
far northwest precip extends into our area) is fairly low at this
time. Otherwise, precipitation chances through at least the middle
of next week appear slim with surface ridging parked over our area.
Borchardt/Petr
&&
.CLIMATE...
Temperatures this evening are likely to remain steady or possibly
even rise a degree or two ahead of the cold front. The cold front
should still be just west of Rockford at midnight and at least a
couple hours west of Chicago, putting the record high temperatures
for Thursday, December 16th in jeopardy at midnight, particularly
for Chicago. The current records for December 16 are:
Rockford...
Forecast Midnight High: 61 Current record high: 58 (1984)
Chicago
Forecast Midnight High: 60 Current record high: 60 (1984)
Finally, the all-time record latest snowfall at Chicago is
December 20, 2012. Unless 0.1" or more of snow falls Saturday
morning (currently appears unlikely), we appear poised to break
the record. We may also go through all of astronomical fall
without measurable snowfall at Chicago...an incredible feat.
NWS Chicago
&&
.AVIATION...
For the 06Z TAFs...
Issued at 1058 PM CST Wed Dec 15 2021
The concerns include:
* SSW to SW winds gusting up to 50-55 kt early this morning
* WSW to gusts easing to low-mid 30s kts toward daybreak
* Improvement to VFR CIGs early this morning
The strong non-convective winds in the warm sector of deepening
low pressure will continue through early morning and then
gradually ease as winds shift to west-southwest and then west
behind the cold front passage. The weakening line of SHRA/TS has
fallen apart to only scattered -SHRA expected into the Chicago
area with much less concern for gusts over 55 kt. Have prevailing
winds of 45-50 kt out the gate and TEMPO gusts in 50-55 kt range.
MVFR CIGs will also improve quickly behind the frontal passage,
possibly hanging on for a few hours at the Chicago area terminals.
Forecast soundings suggest low-mid 30s gusts through the morning
easing to around 30 kt in the early afternoon and then 20-25 kt
late afternoon. Should see gusts cease entirely in the mid-late
evening for outlying sites and by 06z Friday for ORD and MDW.
Castro
&&
.MARINE...
Issued at 306 PM CST Wed Dec 15 2021
Rapidly deepening low pressure will track from the central Plains
to western Lake Superior late tonight. The strength and deepening
of this low will promote widespread strong winds in the Great
Lakes, and confidence is high in at least an upper end gale
tonight preceded by 30 to 35 kt gusts yest this afternoon. A
period within the gale of southerly to southwesterly storm force
gusts to 50 kt is expected tonight for especially the western
nearshores of Lake Michigan. Some storm force gusts may be reached
on the Indiana nearshore as well throughout the high end gale.
Winds will turn more westerly Thursday behind a morning cold
frontal passage. Gusts are still likely to be gale force later
Thursday morning and even into the early afternoon before further
easing.
While most of the wind direction through this event is offshore in
the Illinois and Indiana nearshore, the sustained speeds are high
enough to rapidly build wind-driven waves that will be slow to
ease throughout Thursday.
MDB/MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...High Wind Warning...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-
ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108
until 9 AM Thursday.
IN...High Wind Warning...INZ001-INZ002-INZ010-INZ011-INZ019 until 9
AM Thursday.
LM...Storm Warning...nearshore waters until 9 AM Thursday.
Gale Warning...LMZ743-LMZ744-LMZ745...9 AM Thursday to 3 PM
Thursday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 412 PM CST Wed Dec 15 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-162215- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 412 PM CST Wed Dec 15 2021 /512 PM EST Wed Dec 15 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Significant Non Thunderstorm Wind Risk tonight. Limited Thunderstorm Risk tonight. DISCUSSION... Winds will steadily build through this evening topping out tonight with gusts as high as 60 mph, which will result in downed branches and power lines. In addition, showers and possibly a few thunderstorms will move across the area late this evening through around midnight, especially west of Interstate 55. These showers and thunderstorms may result in even stronger winds gusting 65 to 75 mph for a brief period. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Elevated Non Thunderstorm Wind Risk. .SPOTTER INFORMATION STATEMENT... Spotters should report wind damage to the National Weather Service. LMZ740>745-162215- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 412 PM CST Wed Dec 15 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Storm force winds and extremely hazardous waves. Limited Thunderstorm Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Gale force winds and very hazardous waves are likely. Saturday... Hazardous conditions for small craft are likely. MDB Visit us at www.weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1031 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM NON-TSTM WND DMG JOHNSBURG 42.38N 88.24W
12/15/2021 MCHENRY IL PUBLIC
MEDIUM SIZED PINE TREE DOWNED. TIME
ESTIMATED.
&&
MTFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1038 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM NON-TSTM WND DMG DOWNERS GROVE 41.77N 88.03W
12/15/2021 DUPAGE IL COUNTY OFFICIAL
DOWNED POWER LINES THAT CLOSED 63RD STREET
IN DOWNERS GROVE.
&&
MTFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1040 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND DMG 1 E TRIUMPH 41.50N 89.01W
12/15/2021 LA SALLE IL PUBLIC
TREE DOWNED ON NORTH 39TH ROAD EAST OF
TRIUMPH. TIME ESTIMATED.
&&
MTFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1042 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM NON-TSTM WND DMG 1 NW UPTOWN - CHICAGO 41.97N 87.66W
12/15/2021 COOK IL PUBLIC
LARGE TREE DOWNED ON MULTIPLE CARS.
&&
MTFThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995850, 995849, 995848.